A recently published report describes the case of a 35-year-old male patient who experienced a sudden elevation in his international normalized ratio (INR) due to an interaction between warfarin and cannabis and highlights the importance of close monitoring of patients who use these agents concomitantly.
The patient, who had a past medical history of unprovoked left leg deep vein thrombosis, ST-segment elevation myocardial infarction, and attention-deficit/hyperactivity disorder (ADHD), had been stable on warfarin 10mg daily from 2010 to 2018. His INR goal was reported to be 2.5, with an accepted range of 2.0-3.0.
At an INR follow-up appointment at a family medicine clinic in July 2018, the patient presented with an elevated INR of 7.2 but denied any symptoms of bleeding. “Upon further questioning, he reported smoking and ingesting cannabis for the past month at the recommendation of his psychiatrist for anxiety and ADHD,” the authors explained. The patient stated that he had been using cannabis edibles “almost daily” but denied any other medication or lifestyle changes.
After the patient was instructed to discontinue all cannabis use and continue warfarin 10mg daily after holding 2 doses, his INR decreased to 1.2. Over the following 3.5 months, the patient’s INR consistently trended between 3 and 4, which the authors attributed to multiple dose adjustments as well as other confounding factors (ie, diet alterations, international travel).
“The elevation in INR can be explained by the inhibition of CYP2C9 by cannabis use causing decreased metabolism of warfarin,” the authors explained. “The interaction between warfarin and cannabis was determined to be probable using the Horn Drug Interaction Probability Scale.”
Based on their findings, the authors recommended that INR be closely monitored in warfarin-treated who are initiated on cannabis, although additional large-scale studies are needed to better understand the magnitude of this interaction.
For more information visit sagepub.com.